Delaware, 2005

Flood in Delaware, December 16, 2005

December 16, 2005 · NWS PHI · 1 event in 1 county or zone

The combination of snow melt and the precipitation that fell from the afternoon of the 15th into the early morning of the 16th caused minor flooding along the Christina River. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of snow melt and the precipitation that fell from the afternoon of the 15th into the early morning of the 16th caused minor flooding along the Christina River. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 346 a.m. EST through 830 a.m. EST on the 16th. It crested at 11.01 feet at 547 a.m. EST. Precipitation totals included 1.20 inches at the New Castle County Airport. The precipitation was caused by a low pressure system that developed on the Gulf Coast early on the 15th. A broad southerly flow brought moisture into the region. The low itself moved northeast through the Delaware Valley overnight on the 15th and was located near New York City at sunrise on the 16th. The track helped bring moisture from both the Atlantic Ocean and the Gulf of Mexico and dropped it across New Castle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 15, 7:40 PM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Dec 15, 7:40 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
740 PM EST THU DEC 15 2005

.UPDATE #2...
ZONES ARE BEING UPDATED TO UPGRADE THE WINT WX ADVY TO WINT STORM
WRNG IN THE UPPER PARTS OF CHESTER...MONTGOMERY...BUCKS...HUNTERDON
AND SOMERSET. THERE WILL BE MUCH LESS FREEZING RAIN AND SLEET IN THE
LOWER PARTS OF THE PHILLY SUBURBS BUT WRNGS HAVE TO BE ISSUED BY
COUNTIES. WHILE PRIMARILY FREEZING RAIN...THE CONNOTATION OF ICE
STORM WRNGS JUST SOUNDS TOO DIRE ESP SINCE THE NEXT TWO SLICES OF
ZONES FTHR N WHERE IT IS CURRENTLY SLEET AND FRZG RAIN WILL GET MORE
ICE THAN THE ICE STORM WRNG ZONES. NAM FCSTD SFC TEMPS ARE ABT
3-5F TOO WARM IN THE CUR WRNG ZONES. CAN NOT SEE HOW THE MASSIVE
WARMING SFC MDLS ARE SHOWING IS GOING TO OCR GIVEN OUR STRUGGLES DOWN
HERE. WE WILL LWR SNOW ACCUMS AS THE WARM AIR SURGE ALF HAS
CHANGED THE PTYP TO SLEET AS FAR N AS THE I80 CORRIDOR.

WE WILL LET THE WINT WX ADVY EXPIRE ARND THE LOCAL PHL AREA AS TEMPS
HAVE RISEN ABV FREEZING. ROADS WERE REPORTED TO BE WET...BUT THERE
STILL COULD BE SOME SLICK SPOTS ON WALKS...PLEASE BE CAREFUL OUT
THERE THRUT ERN PA AND NWRN NJ.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ054-055-060>062 UNTIL NOON FRIDAY.
  ...WINTER STORM WARNING FOR PAZ067>069 UNTIL 5 AM FRIDAY.
NJ...WINTER STORM WARNING FOR NJZ001-007-008 UNTIL NOON FRIDAY.
  ...WINTER STORM WARNING FOR NJZ009-010 UNTIL 5 AM FRIDAY.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431 FROM 10 PM THURSDAY TO 4 PM
         FRIDAY.
      ...GALE WARNING FOR ANZ450-451 FROM 10 PM THURSDAY TO 7 PM
         FRIDAY.
      ...GALE WARNING FOR ANZ452>455 FROM 7 PM THURSDAY TO 4 PM
         FRIDAY.
&&

GIGI/NIERENBERG

PREV UPDATES AND AFDS********************************************

.UPDATE...
BASED ON CURRENT SURFACE OBSERVATIONS AND SPOTTER REPORTS, WE HAVE
ISSUED A WINTER WEATHER ADVISORY FOR THE NEXT TIER DOWN FROM THE
PREVIOUS ADVISORY AREA. THIS ADVISORY, WHICH INCLUDES THE
PHILADELPHIA AND WILMINGTON METRO AREAS, WILL RUN UNTIL 8 PM THIS
EVENING. CHECK THE LATEST WSW PRODUCT FOR THE LATEST DETAILS. BE
CAREFUL OUT THERE THROUGH THIS EVENING.

&&

.PREVIOUS DISCUSSION...
ISSUED AT 350 PM.

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE TONIGHT AND EARLY FRIDAY PERIOD IS WHERE ALL THE ACTION IS IN
THIS FORECAST. LOW PRESSURE MOVING NORTHWARD ACROSS THE CAROLINAS
THIS EVENING WILL MOVE ACROSS NEW JERSEY EARLY FRIDAY. THE MODELS
HAVE BEEN FAIRLY CONSISTENT WITH THE TRACK AND WEATHER WITH THIS
FEATURE. RADAR MOSAIC SHOWS RAIN/SNOW AND MIX OVERSPREADING THE
REGION ATTM AND THE WEATHER WILL DETERIORATE TONIGHT. A STRONG SURGE
OF WARMER AIR ALOFT WILL CHANGE THE PRECIPITATION TO RAIN OVER THE
COASTAL PLAIN AND TO A VARYING EXTENT IN THE DELAWARE VALLEY AND
AREAS NORTH OF THAT. MIN TEMPS WILL OCCUR EARLY TONIGHT BEFORE THE
WARMER AIR KICK IN. THE SNOW AND SLEET ACCUMULATIONS WILL BE HIGHEST
IN THE POCONOS AND NORTHERN NEW JERSEY AND THEY WILL TAPER AS YOU
MOVES SOUTHWARD TOWARDS KPHL. I EXPECT 3 TO 5 UP IN THE NORTH
TAPERING TO AROUND AN INCH NEAR KPHL. ANY SNOW OR SLEET WILL MELT
CLOSER TO KPHL OVERNIGHT. SPS AND WSW HAVE ALREADY BEEN ISSUED WITH
THE AREAL EXTENT SIMILAR TO PREVIOUS FCST.

SYSTEM IS EXPECTED TO LIFT OUT FRIDAY MORNING AND THE PRECIP SHOULD
END IN ALL AREAS EXCEPT NORTHERN ZONES BY 12Z FRI. MUCH DRIER AIR
AND AND A NOTICEABLE BREEZE WILL FLOW IN BEHIND THE SYSTEM FRI. OUR
TEMPS SHOULD REMAIN STEADY DURING THE EARLY PART OF THE DAY, BUT
THEN BEGIN TO FALL IN THE AFTERNOON AND CAA TAKES OVER. DRY WEATHER
FOR FRI NIGHT AND SAT WITH TEMPS A FEW DEGREES BELOW NORMAL.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
A DRY FORECAST IN THE EXTENDED PERIOD. A PERSISTENT TROUGH OVER THE
EASTERN PART OF THE COUNTRY WILL ENSURE CONTINUED BELOW NORMAL TEMPS
INTO NEXT WEEK. INTO THE WEEKEND THE STORM TRACK ACROSS THE DEEP
SOUTH WILL GUIDE A DISTURBANCE OFF THE TIDEWATER REGION. ITS
POSSIBLE THAT SOME SNOW COULD SNEAK THIS FAR NORTH, BUT FOR NOW I AM
PLAYING IT DOWN. GFS ALSO ADVERTISES ANOTHER SHORT WAVE ROUNDING
THE TROUGH AND BRINGING SOME SNOW IN FOR THURSDAY (THE 22ND), BUT
ITS BETTER TO KEEP A DRY FCST FOR NOW AND AWAIT A MORE CERTAIN
SIGNAL.

&&

.AVIATION...
DETERIORATING CONDITIONS AS LOW APPROACHES, WITH CEILINGS AND VSBYS
GOING THROUGH MVFR TO IFR ALL SITES, THEN IMPROVING AFTER 12Z.
MENTION FZRA FOR THE TWO NWRN SITES FOR A TIME TONIGHT. GO WITH SOME
GUSTINESS IN THE POST STORM ENVIRONMENT ALL TAFS, AND IN THE PRE
STORM ENVIRONMENT NEAR THE COAST.

&&

.MARINE...
WE HAVE NOT CHANGED THE BASIC FORECAST FROM THE PREVIOUS SHIFT.
STILL LEANING TOWARD THE STRONGER WIND GUIDANCE BECAUSE OF THE
NEGATIVE TILT TROF. THE WAVEWATCH GUIDANCE HAS NOW CAUGHT UP TO, AND
FOR A BRIEF PERIOD EXCEEDS, OUR SEAS FORECAST. REGARDING TIDES, A
COMPROMISE BETWEEN THE SSE AND THE ECS STILL SUPPORTS THE STATEMENT
ON MINOR TIDAL FLOODING ISSUED EARLIER.

&&

UPDATE #1...GORSE/OHARA
SHORT TERM...OHARA
LONG TERM...GIZOT
AVIATION/MARINE...DELISI
Hazardous weather outlook, Dec 15, 4:29 AM EST, 23 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 AM EST THU DEC 15 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-161000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
429 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PRECIPITATION IS EXPECTED TO BEGIN AS SNOW THIS AFTERNOON OVER
MUCH OF THE AREA, BUT SHOULD QUICKLY CHANGE OVER TO RAIN SOUTH OF
PHILADELPHIA, INCLUDING THE DELMARVA AND SOUTHERN NEW JERSEY. THE
CHANGEOVER WILL TAKE LONGER NORTH OF PHILADELPHIA, WHERE BETWEEN 1
AND 3 INCHES OF SNOW ARE POSSIBLE, ESPECIALLY IN THE SOUTHERN
POCONOS, THE LEHIGH VALLEY, AND NORTHWEST NEW JERSEY. ICE
ACCUMULATION IS ALSO POSSIBLE IN THESE NORTHERN LOCATIONS TONIGHT,
WITH A QUARTER INCH OR MORE POSSIBLE BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RESIDUAL PRECIPITATION FROM THE DEPARTING LOW SHOULD END BY ABOUT
NOON ON FRIDAY. WHEN THIS OCCURS, NO HAZARDOUS WEATHER IS
EXPECTED THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW AND ICE REPORTS THURSDAY
NIGHT AND FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
December 16, 3:46 AM EST to 8:30 AM EST
Where
New Castle County, Coochs Bridge
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.633, -75.733

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482266.